Communications in Mathematical Physics

, Volume 106, Issue 1, pp 137-158

First online:

Homothetic and conformal symmetries of solutions to Einstein's equations

  • D. EardleyAffiliated withInstitute for Theoretical Physics, University of California
  • , J. IsenbergAffiliated withDepartment of Mathematics, University of Oregon
  • , J. MarsdenAffiliated withDepartment of Mathematics, University of California
  • , V. MoncriefAffiliated withDepartment of Mathematics and Department of Physics, Yale University

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We present several results about the nonexistence of solutions of Einstein's equations with homothetic or conformal symmetry. We show that the only spatially compact, globally hyperbolic spacetimes admitting a hypersurface of constant mean extrinsic curvature, and also admitting an infinitesimal proper homothetic symmetry, are everywhere locally flat; this assumes that the matter fields either obey certain energy conditions, or are the Yang-Mills or massless Klein-Gordon fields. We find that the only vacuum solutions admitting an infinitesimal proper conformal symmetry are everywhere locally flat spacetimes and certain plane wave solutions. We show that if the dominant energy condition is assumed, then Minkowski spacetime is the only asymptotically flat solution which has an infinitesimal conformal symmetry that is asymptotic to a dilation. In other words, with the exceptions cited, homothetic or conformal Killing fields are in fact Killing in spatially compact or asymptotically flat spactimes. In the conformal procedure for solving the initial value problem, we show that data with infinitesimal conformal symmetry evolves to a spacetime with full isometry.